View Single Post
  #14  
Old September 13th, 2008, 04:07 PM
boydogs boydogs is offline
Junior Member
 
Join Date: Sep 2008
Posts: 3
Hi everyone. I'm so glad I came up on your forum talking about thyroid medications. I hope it's ok if I ask about my dog's thyroid medication in this area.... if I need to create a new topic just let me know.

Here is what's going on with my 9 year old Lab (113 lbs).

My Lab is on medication for Hypothyroidism (Levothyroxine Sodium, USP - 1 tablet 0.08 mg twice a day). In the last couple of weeks he had the following problems which increased to the point of severe:

- inflamed patches of skin all over his body
- oozing sores that resembled "hot spots"
- excessive hair loss in patches

I took him to the vet and he had staph infection on the sores. They gave him a shot & antibiotics and also had me increase his Thyroid medication to 1-1/2 tablets twice a day. They also ran test on his Thyroid.

Last week the vet called me to say the thyroid tests were in and they were very high and told me to decrease his thyroid medication to 1 tablet per day. (sorry I don't know exactly what the levels were.)

This is confusing because, my thinking is; if he had to much thyroid medication than he should have shown symptoms of thirst, hyper activity, ect. Instead he showed symptoms that are more indicative of having extremely low levels of thyroid.

Note: I didn't even think to tell the vet about a suppliment that I had been giving him. In July, after worrying about his off & on skin problems (periods of dry, itchy skin & frequent ear infections & excessive hair shedding,) I read about a natural ingredient supplement that was suppose to give him better skin & coat conditions and I ordered it. (Dinovite).

This is what is listed about the supplement:
Our natural dog supplement is made from top-notch natural ingredients to give your dog a healthy meal. With our supplement he gets the digestive enzymes, beneficial bacteria, vitamins, minerals, and delicate nutrients that he so desperately needs - ones he can't get from his dog food. Once in your dog's system, the digestive enzymes, "good bacteria", and delicate nutrients and vitamins will help your dog heal naturally - giving him relief from allergies, itching, scratching, shedding, gas, joint issues and so many other common dog health problems!

Omega-3 Fatty Acids - healthy shiny coat
Antioxidants - cell structure
Trace Minerals - many body functions
Digestive Enzymes - help digestion
Direct Fed Microbials - good for digestion too

Zinc - helps dull coat, scaly skin and improves immune system

Our all natural ingredients: Ground flax, kelp meal (Ascophyllum nodosum), yeast culture, ground grain sorghum, diatomaceous earth, zinc methionine, montmorillonite clay, yucca schidigera, alfalfa meal, ascorbic acid , Lactobacillus acidophilus fermentation product dehydrated, Lactobacillus casei fermentation product dehydrated, Bifido bacterium bifidium fermentation product dehydrated, Streptococcus faecium fermentation product dehydrated, Aspergillus oryzae fermentation product dehydrated.




Anyway, about 4 days before I took him to the vet I had stopped giving him the supplement. So my question to you is:

1. Is there anything in the supplement that could have caused a negative reaction with his Thyroid medication resulting in the sores & hair loss?

2. Is there anything in the supplement that mixed with Levothyroxine Sodium could cause a false reading his Thyroid test results (making them appear to be higher than they really are)?

I will also ask the vet next week, but when I took him I didn't even think to tell the vet that he had been taking this.

Please advise, as my only concern is in seeing that my dog gets the right treatment and I may be confused as to what a dog is suppose to act like when his levels are too high. Just like with humans, even natural ingredients can mix adversely with dog prescription medications.

Any help out there would be greatly appreciated.
Thank you
Reply With Quote